Mississippi, 2024

Damaging Winds in Mississippi, August 2, 2024

August 2, 2024 · NWS JAN · 2 events in 1 county or zone

A few strong to severe thunderstorms caused wind damage across portions of northeastern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A few strong to severe thunderstorms caused wind damage across portions of northeastern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 2, 5:35 PM CST, 2 minutes earlier.

Area forecast discussion, Aug 2, 5:35 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
635 PM CDT Fri Aug 2 2024

...New AVIATION...

.DISCUSSION...
Issued at 201 PM CDT Fri Aug 2 2024

Other than extreme heat, no significant weather impacts or
forecast concerns expected.

Large scale pattern not changing too much the next 7 days.
Large upper ridge centered over the central Rockies will move
very little but flatten with westerlies dipping into the central
Plains and western TN valley states. Troughing over the eastern
CONUS remains in place with a few shortwaves traveling through.

Shortwave trough moving slowly over the OH and TN valley tonight
and Saturday will drop heights aloft and weak wind shift/front
across at least northern part of CWA. With slightly cooler sfc
temps and moisture should avoid reaching heat advisory criteria
north of I-20 Saturday. Areas south should remain below warning
criteria.

Convection doing a good job avoiding CWA so far but do expect
isolated storms to eventually develop south over northern
counties, one or two of which could be strong, dissipating after
midnight. Another round of convection likely Saturday afternoon
along boundary which should end up south of I-20 mainly affecting
far southern counties. And other than some lingering isolated
storms Sunday afternoon in the far southern areas, the rest of the
week should remain dry with temps creeping back up as upper ridge
tries to build back in.

Atlantic basin and Gulf of Mexico becoming more active as
advisories now being issued on potential tropical cyclone 4,
expected to develop next 24 hours but remain well to our east
over the far eastern Gulf and Florida peninsula. Could see
additional activity develop much later in the period but
confidence extremely low.

SNELSON

&&

.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Fri Aug 2 2024

VFR conditions will prevail through the forecast period. Prior
forecast thinking still valid with threat for isolated/sct
shra/tsra shifting southward this evening to near the I-20
corridor. Light west sfc wind will diminish this evening then
shift to mostly north as we go into early Saturday. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       98  75  96  75 /  10  30  10   0
Meridian     100  74  98  73 /  10  20  10  10
Vicksburg     98  75  96  74 /  10  20   0   0
Hattiesburg  100  78  98  75 /  10  20  30  20
Natchez       97  76  96  74 /   0  20  10  10
Greenville    99  74  93  72 /  20  30   0   0
Greenwood     98  74  95  74 /  30  30   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Excessive Heat Warning until 7 PM CDT this evening for MSZ018-
     019-025>029-032-034>037-040>042-047-053-059>061.

     Heat Advisory from 10 AM to 8 PM CDT Saturday for MSZ047>050-
     053>066-072>074.

     Heat Advisory until 7 PM CDT this evening for MSZ030-031-033-038-
     039-043>046-048>052-054>058-062>066-072>074.

LA...Excessive Heat Warning until 7 PM CDT this evening for
     LAZ007>009-015-016-023>026.

     Heat Advisory from 10 AM to 8 PM CDT Saturday for LAZ015-016-
     023>026.

AR...Excessive Heat Warning until 7 PM CDT this evening for ARZ074-
     075.

&&

FFC/EC

In the hours before

Special weather statement, Aug 2, 3:08 PM CST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
408 PM CDT Fri Aug 2 2024

MSZ030-031-022145-
Lowndes MS-Clay MS-
408 PM CDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CLAY AND
NORTHEASTERN LOWNDES COUNTIES THROUGH 445 PM CDT...

At 408 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of West Point, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Kolola Springs and Columbus AFB around 415 PM CDT.
  Caledonia around 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3355 8828 3360 8866 3368 8866 3368 8850
      3367 8849 3366 8852 3365 8851 3366 8850
      3366 8846 3368 8843 3367 8842 3369 8839
      3369 8837 3372 8833 3374 8833 3374 8825
TIME...MOT...LOC 2108Z 271DEG 21KT 3369 8857

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CE
Special weather statement, Aug 2, 3:42 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Jackson MS
442 PM CDT Fri Aug 2 2024

MSZ029-030-033-022215-
Oktibbeha MS-Clay MS-Webster MS-
442 PM CDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN OKTIBBEHA...
NORTHEASTERN WEBSTER AND WESTERN CLAY COUNTIES THROUGH 515 PM CDT...

At 442 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cumberland, or 15 miles northeast of Eupora, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Pheba and Montpelier around 450 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3378 8872 3351 8874 3358 8914 3374 8913
      3374 8904 3375 8903 3376 8893 3377 8893
TIME...MOT...LOC 2142Z 273DEG 20KT 3367 8905

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

CE
Special weather statement, Aug 2, 4:16 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Jackson MS
516 PM CDT Fri Aug 2 2024

MSZ029-022245-
Webster MS-
516 PM CDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WEBSTER COUNTY THROUGH
545 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm over
Bellefontaine, or 10 miles north of Eupora, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Walthall and Bellefontaine around 520 PM CDT.
  Clarkson around 525 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3374 8907 3354 8914 3361 8940 3372 8940
      3372 8919 3374 8919
TIME...MOT...LOC 2216Z 288DEG 22KT 3369 8932

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CE
Special weather statement, Aug 2, 5:18 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Jackson MS
618 PM CDT Fri Aug 2 2024

MSZ031-033-022345-
Lowndes MS-Oktibbeha MS-
618 PM CDT Fri Aug 2 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL OKTIBBEHA AND
SOUTHWESTERN LOWNDES COUNTIES THROUGH 645 PM CDT...

At 618 PM CDT, Doppler radar was tracking a strong thunderstorm over
Artesia, or 10 miles east of Starkville, moving southeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Bent Oak around 625 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3329 8853 3338 8876 3353 8867 3351 8867
      3351 8860 3352 8859 3345 8837
TIME...MOT...LOC 2318Z 295DEG 23KT 3343 8864

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CE

The radar

The Columbus AFB radar (KGWX), 60 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lowndes

When
August 2, 5:37 PM CST
Where
Lowndes County, 1.76 mi SSW of Billups
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.405, -88.586

A tree was blown down across Gilmer-Wilburn Rd.

Thunderstorm Wind, Lowndes

When
August 2, 5:45 PM CST
Where
Lowndes County, 4 mi SW of Trinity
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.310, -88.520

The awning of a mobile home was blown off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2024Every state in 2024This day in weather historyWarnings in Mississippi, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208472, 1214694.